Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 71, NWS Huntsville, AL

September 16, 20094 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 16, 2009, 7:36 PM CDT for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2009, 7:36 PM CDT (00:36 UTC)
Expired
Sep 16, 2009, 11:30 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:44 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 16, 6:44 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT WED SEP 16 2009

.UPDATE...
FOR 00Z AVIATION DISCUSSION
&&

.AVIATION...
THE PATTERN REMAINS LARGELY UNCHANGED FOR THIS TAF CYCLE...SHOWERS
PUNCTUATED WITH ISO TS AND GENERALLY MVFR CIGS THROUGH MID MORNING
THURSDAY. LOCALLY HEAVY RAIN WITHIN THUNDERSTORMS MAY REDUCE VIS
BRIEFLY INTO LIFR.
&&

.DISCUSSION.../ISSUED AT 247 PM CDT WED SEP 16 2009/
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SAME STORY...DIFFERENT DAY. STACKED LOW IS STILL CENTERED OVER THE
ARKLATEX REGION THIS AFTERNOON...WITH A DEFORMATION AXIS OVER NRN
MIDDLE TN. THIS HAS GENERATED A LARGE AREA OF MDT-HVY RAIN ALONG/
NORTH OF I-40 FOR MUCH OF THE DAY...WHILE RAIN HAS BEEN MUCH MORE
SPORADIC CLOSER TO HOME DUE TO AN IMPINGING DRY SLOT. THIS HAS ALSO
CONTRIBUTED TO IMPROVED HEATING AND THUS MORE UNSTABLE CONDITIONS...
ALLOWING FOR SOME ISOLATED STRONG THUNDERSTORM DEVELOPMENT MAINLY
ACROSS ERN AL.

MODEL OUTPUT CONTINUES TO BE QUITE AGGRESSIVE WITH PCPN DEVELOPMENT
AROUND THE ERN FLANK OF THE LOW THROUGH THE NEXT 48 HRS. THE PROBLEM
OF COURSE IS THAT PCPN HAS CONSISTENTLY BEEN MUCH MORE LIMITED THAN
EXPECTED. THE ONLY FEATURE THAT COULD PROBABLY BE KEYED ON FOR
WIDESPREAD RAINFALL IS THE DEFORMATION ZONE...WHICH IS EXPECTED TO
REMAIN WELL NORTH OF THE HUN CWFA THROUGH THE SHORT TERM. WHILE
ADDITIONAL SHORTWAVES ROUNDING THE LOW WILL LIKELY SPARK SCTD-NUMRS
SHRA/TSRA DEVELOPMENT...FEEL SLIGHTLY LOWERED POPS ARE JUSTIFIED.
LOCALLY HEAVY RAINFALL WILL REMAIN AN ISSUE GIVEN THE TROPICAL
MOISTURE IN PLACE...THOUGH THE HEAVY RAIN HAS BEEN BRIEF ENOUGH SO
FAR TO AVOID FLOODING CONCERNS.

INCREASED SUNSHINE THE LAST TWO DAYS HAS RESULTED IN WARMER
CONDITIONS AS WELL. FOR THIS PACKAGE...WILL GO A LITTLE ABOVE THE
HIGHER MOS VALUES...AND WILL TREND A LITTLE ABOVE MOS FOR LOW TEMPS
AS WELL. IT REMAINS TO BE SEEN IF THIS WILL RESULT IN HIGHER STORM
COVERAGE OR MORE STRONG THUNDERSTORMS...BUT THIS WILL NEED TO BE
MONITORED.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE PERMA-LOW OVER
ARKLATEX THAT HAS BEEN PLAGUING MUCH OF THE MS RIVER VALLEY SHOULD
MOVE OFF TO THE NORTH OVER MO/AR/IA BEGINNING FRIDAY NIGHT. THE
ECMWF APPEARS TO INDICATE A NEGATIVE TILT TO THIS FEATURE AS IT
LIFTS NORTH THROUGH MONDAY. HOWEVER...THE GFS SHOWS A VERY CHAOTIC
ZONAL FLOW ALONG WITH THE SHORTWAVE FEATURE LIFTING NORTH.

THE TROPICAL AIR MASS WILL LIKELY REMAIN ACROSS THE TN VALLEY.
EXPECTING THAT THE AMOUNT OF LIFT ASSOCIATED WITH THE SHORTWAVE
LIFTING NORTH AND OTHER WEAK WAVES CROSSING THE REGION...WILL RESULT
IN MORE CHANCES OF PRECIP ACROSS MUCH OF THE AREA.

AS THE SHORTWAVE TROUGH LIFTS...AN UPPER TROUGH OVER SOUTHERN CANADA
BEGINS DROPPING SOUTHWARD ON SUNDAY. A POLAR AIR MASS FOLLOWS THIS
PARTICULAR TROUGH. THE GFS SHIFTS THIS FEATURE FURTHER SOUTHWARD
TOWARDS THE TN VALLEY AND SPINS OFF A CUTOFF LOW AS THE MAIN JET
STAYS TO THE NORTH. THE MAIN ISSUE WILL LIKELY BE THE STRENGTH OF
THE RIDGE OVER WESTERN US. THE MODELS ARE SHOWING A SOMEWHAT MORE
CONSISTENT SOLUTION WITH TROUGH PUSHING THE COLD FRONT...BUT THE
TIMING OF FROPA AND STRENGTH OF THE AIR MASS BEHIND THE FRONT HAS
CHANGED SLIGHTLY. THE COLD FRONT WILL LIKELY SPARK OFF A LINE OF SVR
WEATHER CLOSER TO THE CENTER OVER ARK/TN/MO.

AT THIS POINT...THE MODELS HAVE THE FROPA SOMETIME ON TUESDAY.
HOWEVER...THE UPPER TROUGH LIFTS NORTHEAST AND BECOMES PARALLEL TO
THE FRONT INDICATING A STALLING OF THE FRONT. WITH THE TIMING
UNCERTAINTY HAVE INCLUDED A SLIGHT CHC POPS ON TUESDAY NIGHT AS
WELL. A CLEARING TREND IS THEN SHOWN FOR WEDNESDAY.

DAYTIME TEMPS THROUGHOUT THE PERIOD WILL LIKELY REMAIN IN THE UPPER
70S TO LOW 80S GIVEN THE AMOUNT OF CLOUD COVER REMAINING ACROSS MUCH
OF THE AREA UNTIL THE FRONT PASSES.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SHORT TERM...BCC
LONG TERM...SL.77
AVIATION...JLL
Hazardous weather outlook, Sep 16, 6:00 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT WED SEP 16 2009

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
600 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST
ALABAMA THROUGH 6 PM...

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS...SOME PRODUCING MODERATE TO HEAVY RAINFALL...WILL
CONTINUE TO IMPACT THE TENNESSEE VALLEY AREA THROUGH TONIGHT. DUE TO
THE SLOW MOVEMENT OF THESE SHOWERS...WATER MAY QUICKLY BEGIN TO FILL
STREAMS AND LOW LYING AREAS. PONDING ON ROADWAYS IS ALSO A
POSSIBILITY ESPECIALLY IN AND NEAR THE HEAVIER RAINS. MOTORISTS ARE
URGED TO USE EXTREME CAUTION WHEN TRAVELING ON STREETS WHERE WATER
COVERS THE ROAD.

ISOLATED OR EMBEDDED THUNDERSTORMS CAN NOT BE RULED OUT AS WELL
THROUGH THE EVENING AND OVERNIGHT HOURS. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SLOW MOVING STORM SYSTEM OVER SOUTHEAST LOUISIANA WILL GRADUALLY
MOVE TOWARD THE NORTHEAST THROUGH THE END OF THE WORK WEEK. THIS
WILL KEEP THE TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT
ESPECIALLY AS THE STORM SYSTEM BEGINS TO MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. PROLONGED HEAVY DOWNPOURS WILL MAINTAIN THE
THREAT FOR LOCALIZED FLOODING ACROSS THE OUTLOOK AREA.

ISOLATED OR SCATTERED THUNDERSTORMS AGAIN CAN NOT BE RULED OUT AS
WELL...ESPECIALLY AS THE STORM SYSTEM BEGINS TO APPROACH THE
TENNESSEE VALLEY THIS WEEKEND. FREQUENT LIGHTNING AND STRONG GUSTY
WINDS REMAIN THE PRIMARY THREATS FROM THESE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE WEATHER
FORECAST OFFICE IN HUNTSVILLE.

In the hours before

Special weather statement, Sep 16, 2:54 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT WED SEP 16 2009

ALZ009-010-162045-
DE KALB-JACKSON-
254 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
345 PM CDT...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FYFFE...OR 6 MILES WEST OF RAINSVILLE...
MOVING NORTH AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RAINSVILLE.
  POWELL.
  LANGSTON...SYLVANIA.
  SECTION.
  DUTTON.
  HENAGAR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33
Special weather statement, Sep 16, 3:17 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT WED SEP 16 2009

ALZ008-009-162100-
JACKSON-MARSHALL-
317 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MARSHALL COUNTIES UNTIL
400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT...OR 12 MILES SOUTHWEST OF
SCOTTSBORO...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WOODVILLE.
  LIM ROCK.
  SCOTTSBORO.
  LARKINSVILLE...GARTH.
  TRENTON...HOLLYTREE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33
Special weather statement, Sep 16, 4:09 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
409 PM CDT WED SEP 16 2009

ALZ006-162215-
MADISON-
409 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 515 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARLEY...OR 7 MILES SOUTH OF REDSTONE
ARSENAL...MOVING NORTH AT 15 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAMPTON COVE.
  REDSTONE ARSENAL.
  HADEN...MADISON.
  HUNTSVILLE.
  BROWNSBORO.
  NORMAL...MERIDIANVILLE.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33
Special weather statement, Sep 16, 5:32 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
532 PM CDT WED SEP 16 2009

ALZ001-162330-
LAUDERDALE-
532 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 630 PM
CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND TO
ANDERSON...MOVING NORTH AT 10 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  GREEN HILL...CLOVERDALE.
  ZIP CITY...THREET.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33
Special weather statement, Sep 16, 7:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
724 PM CDT WED SEP 16 2009

ALZ003-004-170115-
FRANKLIN-LAWRENCE-
724 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL
815 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING
FROM DUKETON TO 7 MILES SOUTH OF WREN...MOVING NORTH AT 10 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCKWOOD...ISBELL.
  BELGREEN...DEMPSEY.
  SPEAKE.
  WREN.
  PLEASANT RIDGE...NEWBURG.
  LANDERSVILLE...THARPTOWN

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33
Special weather statement, Sep 16, 7:26 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 PM CDT WED SEP 16 2009

ALZ001-170130-
LAUDERDALE-
726 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 830 PM
CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING
FROM OAKLAND TO ELGIN...MOVING NORTHEAST AT 10 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTER STAR...KILLEN.
  SAINT FLORIAN...ROGERSVILLE.
  UNDERWOOD-PETERSVILLE.
  WHITEHEAD...KINGTOWN.
  CLOVERDALE.
  ZIP CITY...LEXINGTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS/33

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:50 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 days
Sep 17, 7:17 AM CDTFlash Flood WarningHUNLauderdale5 hr
Sep 17, 7:53 AM CDTFlash Flood WarningHUNLauderdale3 hr
Sep 17, 11:29 AM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Sep 17, 11:48 AM CDTFlash Flood WarningHUNLauderdale3 hr
Sep 17, 2:29 PM CDTAreal Flood WarningHUNLauderdale4 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.